the journey of a butterfly

khaliah's journey with sjs/ten

Cartoon_Blue_Transparent_Butterfly_Clipart

What Is Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis?

Stevens-Johnson Syndrome (SJS) is a potentially deadly skin disease that usually results from a drug reaction. Another form of the disease is called Toxic Epidermal Necrolysis (TEN), and again this usually results from a drug-related reaction. Both forms of the disease can be deadly as well as very painful and distressing. In most cases, these disorders are caused by a reaction to a drug, and one drug that has come under fire lately is the cox-2 inhibitor Bextra, which is already linked to these disorders.

 

There are other drugs that have been linked to Stevens-Johnson Syndrome, and these include some other NSAIDS (non-steroid anti-inflammatory drugs), Allopurinol, Phenytoin, Carbamazepine, barbiturates, anticonvulsants, and sulfa antibiotics. The condition can sometimes – although not very often – be attributed to a bacterial infection, and in some cases there is no known cause for the onset of Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis. However, the most common cause is through drug related reaction.

 

Stevens-Johnson Syndrome can affect any age group. However, it occurs most commonly in older people, and this could be because older people tend to use more of the drugs associated with the disease and are therefore collectively more at risk from the disease. People that have AIDS are also at an increased risk of contracting Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis. Those in the higher risk groups are urged to remain vigilant for any signs of these skin diseases, and are also advised to remain well informed about the symptoms that could indicate the presence or onset of Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis. 

 

The Symptoms

Both Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis can start with non-specific symptoms such as cough, aching, headaches, and feverishness. This may be followed by a red rash across the face and the trunk of the body, which can continue to spread to other parts of the body. The rash can form into blisters, and these blisters can form in areas such as the eyes, mouth and vaginal area. The mucous membranes can become inflamed, and with Toxic Epidermal Necrolysis layers of the skin can also come away with ease and often the skin peels away in sheets. The hair and nails can also come away in some cases, and sufferers can become cold and feverish.

 

With Toxic Epidermal Necrolysis the most common cause of death is infection, which can enter through the exposed areas. This disease can leave the skin looking as though it has been burned, and areas where skin has flayed away can seep copiously and quickly become infected.

 

Treatment for SJS/TEN

Those suffering from SJS or TEN are treated in hospital, and if the cause of the problem is drug related then the drugs are stopped with immediate effect. Surviving patients are treated intravenously to replace any lost fluids, and the skin is left to re-grow on its own. However, the chances of survival can be hit and miss depending on the level of damage and the degree of infection incurred by the patient.

 

It is vital that those taking drugs that could result in these skin diseases are vigilant and can identify the danger signs associated with these problems. Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis can be deadly, and the earlier the symptoms are recognised the faster treatment can be initiated.

 

*Information cited from "The Definitive Resource for Information on Stevens-Johnson Syndrome" http://www.skinassn.org/

More Information on SJS/TEN

Copyright © 2014-2015. Khaliah Shaw. All rights reserved.

20140121_065335
WP_20140209_003
20140207_103049 - Copy
20140205_134006

WARNING:  Some of the pictures on this page may be distrubing to some.  Viewer discretion is advised.  These are pictures of Khaliah while she was battling SJS/TEN.

Approx. day 3 in Grady's ICU/Burn Unit.  Her skin was dying and sloughing off.  Jan. 2014.

Approx. week 3 in the hospital.  Khaliah was heavily sedated and had to be wrapped from head to toe.  Jan. 2014.

She had to undergo hydro-therapy where they debrided (removed) the dead skin from her body. About 85-90% of her body was affected. Jan. 2014.

She had to have a feeding tube and a tracheodomy.  She remained heavily sedated for nearly 7 weeks. Feb. 2014.